• How will drops for cataract surgery affect myasthenia gravis?


    Question:

    How will antibiotic eye drops for cataract surgery affect myasthenia gravis? Gatifloxacin is on the do-not-take list, but this what my doctor prescribed.


    Answer:

    There are no studies that show that the topical use of these antibiotic drops worsens myasthenia gravis (a disorder that causes muscle weakness). However, the oral form (taken by mouth) of the medication has a better chance of affecting the rest of the body.

    Since very small amounts of the drop can be absorbed in the body, there is a theoretical risk of exacerbation. You can ask your surgeon if she can use a different drop. If she asks you to use the Gatifloxacin, you can reduce the risk by keeping your eyes closed and putting pressure in the corner of your eye between the lids and the nasal bridge to block the tear duct. Do this for five minutes after inserting the drops.


    Answered By: